A major limitation of this study was the impossibility of determining whether symptoms of toxicity were due to interactions between a prescription drug and digoxin or between a herbal supplement and digoxin. The numerous medications and supplements used and the variety of dosages and regimens confound the assessment of clinical effects due to herb-digoxin interactions. Since it is difficult to assess the efficacy of digoxin by means of a survey, this study focused on the safety aspects of digoxin use and emphasized herb-digoxin interactions that might lead to toxic effects. Although having an interviewer administer the survey might have led to bias and disinclination of patients to fully disclose their use of supplements, this approach was deemed appropriate to ensure the accuracy and completeness of data collection. For similar reasons, only English-speaking patients were included in the survey, to minimize the risk of miscommunication and the need for translation. Since patients’ ethnicity was not recorded and data were not analyzed by age, patterns of supplement use specific to certain ethnic or age groups might have been overlooked. The survey used the common names of herbal supplements, but some herbal supplements have a variety of names, and it was not feasible to identify all of these names; as such, it is possible that the use of supplements with multiple names was underestimated. The authors recognize that the Latin binomial naming system for plants provides an unambiguous way of identifying herbal products, but patients may not recognize these names. The names of various herbal supplements have therefore been reported in Appendix 1 and elsewhere in this article as they appeared in the survey; scientific names, which are provided parenthetically throughout the article, were not used in the original survey. Although the study sample was a convenience sample, retrospective analysis showed that the sample size of 172 patients yielded margins of error of less than 5% around the 89.0% prevalence of use of any nonprescription product and approximately 6% around the 21.5% prevalence of use of any herbal supplement, assuming a 95% confidence interval and a large relevant population.
canadian drugstore online
Although the use of herbal supplements has increased in recent years, the pattern of use among patients taking concurrent prescription medications, such as digoxin, is not well understood. Major concerns have been raised about the use of herbal supplements in conjunction with cardiovascular mediations such as digoxin and warfarin, given that numerous potential interactions have been reported and given that these medications have narrow therapeutic indexes. Previous investigations conducted by our group have indicated a higher prevalence of use of herbal supplements among patients receiving warfarin than among those taking digoxin, with 36% to 39% of patients taking warfarin also taking potentially interacting herbal supplements. Research groups in other countries have reported a high prevalence of use of herbal supplements in conjunction with warfarin (19% to 27%), which emphasizes the need to be mindful of herbal supplement use by patients with cardiovascular disease. Although the data reported here suggest that general use of herbal supplements may not be a concern for patients taking digoxin in a “real-world setting”, health care providers should always ask about the use of these supplements when collecting medical histories from patients. Potential herb-drug interactions should be considered when modifying therapy or when an adverse reaction is apparent. In addition, health care providers should be nonjudgmental and knowledgeable about herbal supplements, in order to promote open communication with and provide better education for patients. Further study is required to determine whether the supplement usage pattern reported here is unique to this cohort of patients or whether patients taking digoxin generally have a lower prevalence of supplement use. Future research should strive to characterize both the efficacy and the adverse effects of digoxin and should employ a quantitative approach (e.g., by determining digoxin levels). In addition, inclusion of non-English-speaking patients would afford a more complete view of supplement use in a diverse population such as Canada’s.
The use of herbal supplements in conjunction with digoxin was common among the patients surveyed in this study; however, only a small percentage of patients used herbal supplements that were purported to interact with digoxin. In spite of the perceived dangers of herb-digoxin interactions, no direct link was observed between use of a herbal supplement and symptoms potentially related to digoxin toxicity. On the contrary, the prevalence of use of OTC medications and nonherbal supplements was much higher than the use of herbal supplements in this patient group and appeared to have a greater likelihood of influencing the safety of digoxin therapy. Nonetheless, health care providers should be aware of the potential implications of herbal supplement use and should better educate patients regarding the potential for herb-drug interactions.